Alert archive / Tennessee / High Wind Watches in 2024

High Wind Watch 3, NWS Morristown, TN

February 26, 2024Blount County, Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this high wind watch at Feb 26, 2024, 3:00 PM EST for Blount County, Cocke County, Sevier County, Tennessee. It took effect at Feb 27, 2024, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 3:00 PM EST (20:00 UTC)
In effect from
Feb 27, 2024, 7:00 PM EST
Expired
Feb 27, 2024, 3:56 AM EST
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Feb 26, 12:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 26, 12:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1219 PM EST Mon Feb 26 2024

...New AVIATION...

.UPDATE...
Issued at 1036 AM EST Mon Feb 26 2024

Morning update to adjust a few hourly parameters as temperatures
are warming up a bit faster in locations where winds are starting
to pick up out of the southwest. Overall the forecast remains on
track through the rest of the morning and early afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 322 AM EST Mon Feb 26 2024

Key Messages:

1. Light rain in the north through shortly after daybreak. Another
round of increasingly widespread showers expected overnight tonight.

2. Temperatures 10-15 degrees above normal today.

3. Breezy conditions develop tonight and continue into the long term
period.

Discussion:

Upper level flow during the short term will be largely zonal across
the CONUS, with a pronounced subtropical jet over much of the
southern tier states. A northern stream trough will move into the
Pac NW today, with surface low pressure developing across the
northern plains in response. This will leave widespread southerly
low level flow across the central and southeastern United States.

Locally, regional radar imagery shows some isolated to scattered
showers oriented along and slightly north of the I-40 corridor from
middle TN into the Appalachians. These are coincident with the
leading edge of a relative increase in PWATs, isentropic ascent
along the 290 to 300 Kelvin surfaces, and a low level jet. Expect
the already isolated to scattered showers to diminish in coverage
after daybreak as the LLJ decreases, leading to little in the way of
rain chances today. Model soundings show that we should see the
mixed layer deepen to 3,500 to 5,000 ft AGL this afternoon for areas
along/south of I-40. While not exceptionally strong, the mixed
layer will be deep enough to tap into low level flow sufficient
for some gusts into the 20-25 mph range for areas in the central
TN valley today. As southerly flow continues and we see some sun
breaks, also expect to see afternoon temperatures climb 12-15
degrees above normal, with most all low elevation areas of the CWA
hitting 60 degrees today, and the central to southern valley
likely eclipsing 70.

For tonight, large scale moist advection will continue with forecast
PWATs rising to around 1.25" across much of TN by daybreak Tuesday
morning. Isentropic ascent along with the nocturnal LLJ, will also
be stronger and more broad in nature tonight. Currently have the
highest PoPs in the north again which is where the most favorable
overlap of moisture and lift will be, but also have some slight
chance PoPs extending all the way to the southern end of our CWA.
Some higher resolution guidance hints at the southern zones being
more favored for the best rain chances overnight, but all things
considered keeping the higher PoPs in the north seems to be the best
route to go. In addition to the rain chances, low level winds will
begin to ramp up after midnight tonight as well. The H85 jet will
not be favorably aligned for a mountain wave event I don't think,
but certainly some gusts to advisory levels in the higher terrain
will be possible after 1-2 AM tonight. As far as wind headlines
go, would prefer to let the day shift take a look at another set
of model guidance to make the call. The potential for advisory
level winds bleeds over into the current long term period as
well, and the decision on whether to go with a wind advisory, or
a combo of advisory and high wind warning, tomorrow into
Wednesday wasn't clear cut just yet.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 322 AM EST Mon Feb 26 2024

Key Messages:

1. A dynamic system will affect the area mid-week, bringing strong
gradient winds Tuesday into Wednesday, with chances of rain showers
and storms.

2. Very warm temperatures of nearly 15 degrees above normal Tuesday
and Wednesday.

3. Cooler and dry weather for Thursday. Warming trend into the
weekend again with a possible continuous wet pattern.

Discussion:

Confidence in the synoptic pattern is high Tuesday through Thursday,
before guidance begins to diverge on the speed of an upper level
system for the late week into the weekend. On Tuesday, the main
weather features that will be in play are a deep trough exiting the
Rockies and a strong 150 knot subtropical jet extending across the
desert southwest and into the plains. Phasing occurs Tuesday into
Wednesday leading to amplification aloft as the trough digs into the
plains states. An area of low pressure will deepen in response and
eject northeast into the Great Lakes. A trailing cold front
attendant the surface low will stretch NE/SW into the Southern
Plains. Strong warm air advection will take place Tuesday and into
Wednesday as low level winds increase from the southwest. Went a few
degrees above the NBM for high temperatures Tuesday and Wednesday
given the strength of warm air advection and s/sw surface flow that
should allow temperatures to warm quickly. Many areas will likely
approach or exceed the 70 degree mark Tuesday afternoon and on
Wednesday. The rapidly deepening surface cyclone to our northwest
will lead to an increased pressure gradient and subsequent increase
in gradient winds Tuesday and Wednesday. Southwest winds between 15-
25 mph will be common with gusts up to 40+ mph at times. It will
also be gusty across the higher terrain where winds could gust up to
50+ mph. Scattered rain chances will be possible Tuesday and into
Tuesday night but the main rain chances will be confined to the
frontal passage on Wednesday.

Chances of strong to severe weather are still low for Wednesday. As
far as shear is concerned, we will have plenty of it. 0-6km bulk
shear will approach 80 knots aided by impressive jet dynamics aloft.
As is more often the case, the question comes down to quality of the
warm sector airmass and resultant instability. Most model sources
including the NBM and HREF show limited CAPE values ahead of and
with the actual frontal passage. In fact, it appears dewpoints will
struggle to reach the upper 50's. We may end up with a few hundred
joules of CAPE given the diurnal timing of the frontal passage.
Given the lack of instability, the threat of organized severe
weather is low. Additionally, the surface low being north of the
Great Lakes typically doesn't bode well for severe weather chances
this far south. Add the fact that there is a substantial capping
inversion near 750mb and there are certainly more factors against
the threat of severe weather. With that said, just the magnitude of
kinematics aloft could lead to some gusty winds at the surface
associated with any thunderstorms.

Behind the front, winds quickly veer toward the northwest as high
pressure settles in across the Mississippi Valley. Much cooler and
drier air will filter in with highs struggling to reach 50 degrees.
Wednesday night and Thursday night appear to be our coolest nights
with lows in the upper 20's to lower 30's. The dry weather doesn't
last very long, as another disturbance is expected to lift from the
southern plains spreading additional moisture and rainfall north
into the area. There are some questions on the timing of when this
activity moves into the area but unsettled weather will last through
weekend. Moderating temperatures are also expected with highs back
into the 60's Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM EST Mon Feb 26 2024

Main weather concern will be breezy winds today and into tomorrow.
Cloud coverage across northeast TN is inhibiting mixing at KTRI
today, but once the clouds move out expect wind gusts to increase.
Breezy conditions will continue overnight, and really ramp up
tomorrow with incoming precipitation as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  73  61  74 /  20  30  20  80
Knoxville McGhee Tyson Airport, TN  55  70  61  71 /  20  60  30  90
Oak Ridge, TN                       54  70  61  70 /  20  60  30  90
Tri Cities Airport, TN              47  67  57  71 /  30  50  30  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Diegan
AVIATION...
Hazardous weather outlook, Feb 26, 4:10 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
410 AM EST Mon Feb 26 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
410 AM EST Mon Feb 26 2024 /310 AM CST Mon Feb 26 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong cold front will move through the area on Wednesday.
Ahead of it, strong winds may develop across the mountains Tuesday
afternoon and evening, lasting into Wednesday.

A few thunderstorms are possible along the cold front Wednesday.
Although a strong storm is possible, severe weather chances appear
very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:00 PM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more52 hr

Nearby

High Wind Watches in Tennessee, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.